Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 133, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2001, 12:16 PM CDT for Tuscaloosa County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 21, 2001, 12:16 PM CDT (17:16 UTC)
- Expired
- May 21, 2001, 1:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tuscaloosa County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 12:50 PM CDT | Hail 0.75 | Echola, AL | Dime size hail was reported in Echola. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 211716 SVRBHM ALC125-211800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1216 PM CDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA * UNTIL 100 PM CDT * AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES WEST OF NORTHPORT...MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ELROD...COKER AND TUSCALOOSA. THIS STORM IS LIKELY TO PRODUCE STRONG DAMAGING WIND OVER TUSCALOOSA COUNTY. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. LAT...LON 3342 8781 3318 8780 3319 8748 3347 8749
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:21 AM CDT, 8 hours 55 minutes earlier.
Area forecast discussion, May 21, 3:21 AM CDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 321 AM CDT MON MAY 21 2001 BIG STORM SYSTEM POISED TO SWEEP ACROSS THE AREA NEXT 24 HOURS OR SO. PLENTY OF MOISTURE AND LIFT TO BE HAD...AND WITH ADDED HEAT THIS AFTERNOON...EXPECT INSTABILITY TO BE SUFFICIENT FOR WIDESPREAD STORMS. PLUS...ITS HARD NOT TO NOTICE THE ONGOING CONVENTION IN WESTERN TN AND NORTHERN MS. WILL KEEP HIGH POPS AREAWIDE TODAY... WITH CATAGORICAL IN NORTH AND WEST...TO LIKELY AND HIGH CHANCE FARTHER SOUTH AND EAST. GIVEN SPC OUTLOOK...WILL ENHANCE WORDING IN APPROPRIATE AREAS AS WELL. EXPECT SEVERAL WAVES OF CONVECTION TODAY AND TONIGHT...AND THEN THE BIG FINAL PUSH OF RAIN LATE TONIGHT AND EARLY TOMORROW. RAIN SHOULD EXIT AREA AFTER COLD FRONT MOVES THROUGH (YET ANOTHER FRONT MOVING THROUGH THE BHM WITHIN A FEW HOURS OF 12Z). PRETTY COOL AIRMASS IN WAKE OF FRONT. DOESN'T APPEAR TO BE A RECORD BREAKER AT THIS POINT...BUT STILL UNSEASONABLY COOL. MEDIUM RANGE MODELS THAN KEEP CUTOFF UPPER LOW SPINNING ACROSS THE EASTERN HALF OF THE COUNTRY THROUGH THE BETTER PART OF THE WEEK. LOW CONFIDENCE IN THE EXTENDED FORECAST...DUE TO UNCERTAINTIES INVOLVED WITH SHORTWAhVES ROTATING AROUND BIG UPPER LOW. HSV 083/059/067/048 ++2 BHM 085/062/072/050 783 MGM 087/066/078/053 565 .BHM...NONE.
In the hours before
Special weather statement, May 21, 6:30 AM CDT, 5 hours 46 minutes before
ALZ001>038-040>050-211800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CDT MON MAY 21 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STRONG LATE SEASON UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT...WILL MAKE ITS WAY INTO AND ACROSS THE REGION TROUGH TUESDAY MORNING. AS THIS HAPPENS...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE FORECAST AREA TODAY THROUGH TONIGHT. THE MAIN THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL WITH ISOLATED TORNADOES POSSIBLE. YESTERDAY EVENINGS RAINS ALONG WITH CURRENT AREAS OF RAIN...WILL SET UP NUMEROUS SURFACE BOUNDARIES ACROSS THE AREA TODAY. THE LOCATION OF THESE BOUNDARIES WILL BE THE LIKELY AREA FOR THE STRONGER STORMS AS UPPER LEVEL IMPULSES MOVE OVER THEM. THE EXACT LOCATION OF THESE BOUNDARIES WILL BE HARD TO PINPOINT...AS SOME OF THEM ARE STILL MOVING. EVERYONE IS ADVISED TO REMAIN ALERT TODAYg FOR LATER STATEMENTS AND UPDATES AS MORE INFORMATION BECOMES AVAILABLE CONCERNING POSSIBLE SEVERE WEATHER. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NECESSARY TODAY AND TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:07 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens | 23 min |
| May 20, 7:18 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 27 min |
| May 20, 7:48 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 42 min |
| May 20, 8:25 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa | 35 min |
| May 20, 8:59 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 46 min |
| May 21, 12:12 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 33 min |
| May 21, 1:10 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 20 min |
| May 21, 1:19 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 26 min |
| May 21, 2:03 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 27 min |
| May 21, 2:15 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 30 min |
| May 21, 2:50 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 10 min |
| May 21, 2:53 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 52 min |
| May 21, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Madison | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.